Arizona, 2021

Flash Flood in Arizona, July 15, 2021

July 15, 2021 · NWS FGZ · 1 event in 1 county or zone

Monsoon moisture remained in place over central Arizona which caused a thunderstorm with heavy rain over central Yavapai County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture remained in place over central Arizona which caused a thunderstorm with heavy rain over central Yavapai County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 15, 2:53 PM MST, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 15, 2:53 PM MST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
253 PM MST Thu Jul 15 2021

.SYNOPSIS...Scattered to widespread coverage of showers and
thunderstorms is expected across northern Arizona through the
weekend. Temperatures warm a few degrees by the weekend compared
to the rest of this week, along with continued storm chances.

&&

.DISCUSSION...Afternoon thunderstorms have been slow to start in a
few areas as a more stable airmass was in place this morning early
on. Now, we have started to see daytime heating take over and new
thunderstorms have begun firing mainly across Coconino, Yavapai,
and northern Gila Counties. Hi-res guidance has really struggled
with initiation of storms today in response to the stable morning
air and very mesoscale processes ongoing. Expect showers and
thunderstorms will continue through the afternoon before coverage
begins to trend downward this evening with the loss of daytime
heating. Flash flooding will continue to be possible for areas
that receive any of the stronger thunderstorms this afternoon.
Movement has been faster today but we have seen a few storms this
afternoon producing very heavy downpours.

For the weekend and into next week, we will see continued daily
chances for afternoon scattered to widely scattered showers and
thunderstorms each day with the best chances along and south of
the high terrain. The high will begin to drift eastward over the
Four Corners and strengthen. Moisture looks to remain locked in
through the end of the period without much of a break. With
increasingly moist antecedent conditions, localized flash
flooding with continue to be a daily threat. By the end of next
week, better moisture may make it all the way north of the
Mogollon Rim allowing for increasing coverage of showers and
storms area wide. The monsoon is in full swing!

&&

.AVIATION...For the 00Z package...Mainly VFR conditions through
the TAF period. Shower and thunderstorm activity will continue
through 02-03z mainly west and south of a line from KSOW to KGCN.
Near thunderstorms, local areas of MVFR ceilings and visibilities
along with wind gusts above 40 mph will be possible late in the
afternoon and evening. Shower and thunderstorm activity to
return after 18z Fri first along the high terrain before settling
into the lower elevations. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Showers and thunderstorms will continue across
northern Arizona each afternoon through the Saturday. Wetting
rains and flash flooding are possible. Winds will remain light,
except near thunderstorms where gusty and erratic winds are
possible.

Sunday through Tuesday...Scattered afternoon thunderstorms
continue into the Sunday. Moisture will increase into Monday and
Tuesday with increasing shower and thunderstorm chances each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...ET
AVIATION...ET
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 15, 2:51 PM MST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
251 PM MST THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      TATAHATSO WASH          36.44N 111.85W
07/14/2021                   COCONINO           AZ   PUBLIC

            A FLASH FLOOD DOWN THE TATAHATSO WASH/SLOT
            CANYON. WASHED AWAY THE CAMP WHERE TWO
            COMMERCIAL RAFTS WITH 30 PASSENGERS ON THE
            COLORADO RIVER HAD PULLED OFF FOR THE
            EVENING. ON PERSON STILL MISSING. NO
            INJURIES REPORTED.

&&

DM
Special weather statement, Jul 15, 4:55 PM MST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
455 PM MST Thu Jul 15 2021

AZZ004-005-009-039-160030-
Kaibab Plateau-Black Mesa Area-Marble and Glen Canyons-Northeast
Plateaus and Mesas Hwy 264 Northward-
455 PM MST Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 530 PM
MST/630 PM MDT/...

At 454 PM MST/554 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northwest of Bitter Springs, or 22 miles
southwest of Page, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3666 11197 3682 11192 3683 11165 3658 11173
TIME...MOT...LOC 2354Z 277DEG 10KT 3672 11179

MCT

The radar

The Flagstaff radar (KFSX), 117 km away, was scanning. The volume nearest the first event began at 03:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
July 15, 8:30 PM MST to 9:30 PM MST
Where
Yavapai County, 1.88 mi S of Prescott to 2.33 mi SW of Entro
Cause
Heavy Rain
Reported by
Unknown
Coordinates
34.523, -112.474

The river gauge on Granite Creek rose 2.5 feet above base flow.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2021Every state in 2021This day in weather historyWarnings in Arizona, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978400.